Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 24, NWS San Diego, CA

July 26, 2006San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 26, 2006, 2:08 PM PDT for San Bernardino County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2006, 2:08 PM PDT (21:08 UTC)
Expired
Jul 26, 2006, 3:00 PM PDT
In force
52 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 95 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 262108
FFWSGX
CAC071-262200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
208 PM PDT WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF FOREST FALLS

* UNTIL 300 PM PDT

* AT 159 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ONYX PEAK
  AND SAN GORGONIO PEAK. 
  
IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE SAWTOOTH-MILLARD BURN AREAS ACCORDING TO THRESHOLDS
PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE PARTS OF HIGHWAY 247...
BIG MORONGO CANYON ROAD...PIONEERTOWN ROAD AND PIPES CANYON ROAD.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3424 11654 3422 11679 3406 11697 3405 11664

$$

ECC
1 follow-up statement
000 
WGUS76 KSGX 262126
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
225 PM PDT WED JUL 26 2006

CAC071-262200-
SAN BERNARDINO CA-
225 PM PDT WED JUL 26 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 216 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ONYX PEAK
AND SAN GORGONIO PEAK. 

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE SAWTOOTH-MILLARD BURN AREAS ACCORDING TO THRESHHOLDS
PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE PARTS OF HIGHWAY 247...
BIG MORONGO CANYON ROAD...PIONEERTOWN ROAD AND PIPES CANYON ROAD.

LAT...LON 3424 11654 3422 11679 3406 11697 3405 11664

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:00 PM PDT, 8 minutes earlier.

Area forecast discussion, Jul 26, 2:00 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED JUL 26 2006

.SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE A CHANCE
OF SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY IN THE MOUNTAINS AND
DESERTS. INCREASING MOISTURE COULD CAUSE MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS THURSDAY. THE MARINE LAYER AND ONSHORE FLOW WILL CAUSE
AREAS OF COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

LATE MORNING ACARS SOUNDINGS INDICATE THE MARINE LAYER DEPTH IN THE
SAN DIEGO AREA HAS LOWERED TO AROUND 700 FEET BUT REMAINS AROUND
1200 FEET AROUND ORANGE COUNTY. SATELLITE IMAGERY INDICATES THE
STRATUS HAS DIMINISHED SIGNIFICANTLY ALONG THE COAST AND OVER THE
COASTAL WATERS. THIS APPEARS TO BE IN RESPONSE TO THE OUTFLOW FROM
WHAT WAS LEFT OF THE MCS OVER ARIZONA LAST NIGHT. ELSEWHERE...IT HAS
BEEN QUIET THROUGH MOST OF THE MORNING BUT CONVECTION WAS SHOWING UP
OVER THE SAN BERNARDINO MOUNTAINS AROUND BIG BEAR AROUND NOON AND
EXPECT FURTHER DEVELOPMENT OVER THE MOUNTAINS THROUGH THE AFTERNOON.

MODELS IN FAIRLY GOOD AGREEMENT IN BRINGING IN ADDITIONAL MOISTURE
TONIGHT AND THURSDAY AND CONTINUING INTO THE WEEKEND. TO ADD TO THIS
MOISTURE...SPIN OFF MOISTURE FROM TROPICAL STORM EMILY IS ALSO
EXPECTED TO MOVE INTO THE AREA AS EARLY AS FRIDAY AND THROUGH THE
WEEKEND. BASED ON THIS...WILL ISSUE A FLASH FLOOD WATCH FOR THURSDAY
FOR THE MOUNTAINS AND DESERTS. THE WATCH WILL BE IN EFFECT FROM 11
AM TO 9 PM LOCAL TIME.

TIME HEIGHT CROSS SECTIONS FROM THE GFS AND WRF MODELS INDICATE THE
MOISTURE WILL NOT ONLY INCREASE BUT DEEPEN UP TONIGHT AND INTO THE
WEEKEND. MODELS INDICATE THE UPPER HIGH OVER THE WEST WILL BRING TO
SHIFT EASTWARD OVER THE WEEKEND AS THE SHORTWAVE TROUGH OVER THE
EASTERN PACIFIC SHIFTS CLOSER TO THE COAST. IN THE SHORT TERM...THIS
WILL ALLOW MOISTURE TO CONTINUE TO MOVE OVER THE AREA FROM THE
SOUTHEAST AT LEAST INTO THE WEEKEND. AFTER THE WEEKEND...THE FLOW
BECOMES MORE SOUTHWESTERLY WHICH SHOULD HELP SHUT OFF THIS MOISTURE
FEED BRINGING DRY ALONG WITH SOME COOLING AS THE TROUGH MOVE OVER
THE WEST COAST AFTER THE WEEKEND.

HAVE MADE ADJUSTMENTS TO THE MAXIMUM TEMPERATURES FOR NEXT WEEK
DOWNWARD IN THE IFPS GRIDS ESPECIALLY OVER THE NORTHERN DESERTS AND
INLAND VALLEY AREAS TO TAKE THIS COOLING INTO ACCOUNT.

&&

.AVIATION...
A FEW THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER THE SAN GORGONIO
MOUNTAINS. TSTMS SHOULD ALSO DEVELOP OVER THE SAN JACINTO MOUNTAINS
AS WELL AS DESERT AREAS. BASES WILL BE AROUND 8000 FEET. WE HAVE
ALREADY SEEN ECHO TOPS NEAR FL350 AND SOME MAY PUSH TO NEAR FL400
THIS AFTERNOON.

STRATUS HAS TEMPORARILY LEFT THE COASTAL AREAS...BUT WILL RETURN
THIS EVENING.

LOCAL MVFR TO IFR VISIBILITIES IN SMOKE WILL BE POSSIBLE NEAR AREA
FIRES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...HORTON
AVIATION/MARINE...PURPURA
Hazardous weather outlook, Jul 26, 5:00 AM PDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT WED JUL 26 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-271200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
500 AM PDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE A CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY...MAINLY IN THE MOUNTAINS AND DESERTS.
INCREASING MOISTURE COULD CAUSE WIDESPREAD SHOWERS AND THUNDERSTORMS
THURSDAY.

.DAY ONE... TODAY THROUGH TONIGHT.

* MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE A CHANCE OF SHOWERS
  AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

* FOR THURSDAY...MODERATE FLASH FLOOD POTENTIAL RATING IN THE
  MOUNTAINS AND DESERTS WHERE THUNDERSTORMS WITH ISOLATED FLASH
  FLOODING ARE POSSIBLE...ESPECIALLY IN THE SAWTOOTH AND MILLARD
  BURN AREAS.

* THUNDERSTORMS COULD SPREAD WEST OF THE MOUNTAINS THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:44 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego28 hr
Jul 26, 2:24 PM PDTFlash Flood WarningSGXRiverside, San Diego96 min
Jul 26, 2:26 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego94 min
Jul 26, 2:50 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 26, 3:49 PM PDTFlash Flood WarningSGXRiverside, San Diego86 min
Jul 26, 3:52 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego83 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.